Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 274, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 14, 2018, 6:34 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 6:34 PM CDT (23:34 UTC)
- Expired
- Sep 14, 2018, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:15 PM CDT | TSTM WND DMG | 6 S Cleveland, ND | 4 OR 5 ELECTRICAL TOWERS DOWN WITH ELECTRICAL WIRES DOWN AND CROSSING OVER A TOWNSHIP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WUUS53 KBIS 142334
SVRBIS
NDC043-093-150030-
/O.NEW.KBIS.SV.W.0274.180914T2334Z-180915T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
634 PM CDT FRI SEP 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Kidder County in south central North Dakota...
Southwestern Stutsman County in southeastern North Dakota...
* Until 730 PM CDT.
* At 633 PM CDT, a severe thunderstorm was located 7 miles south of
Tappen, or 16 miles east of Steele, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Medina around 700 PM CDT.
Cleveland around 720 PM CDT.
Other locations impacted by this severe thunderstorm include Crystal
Springs and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4666 9960 4688 9961 4706 9903 4663 9904
TIME...MOT...LOC 2333Z 257DEG 28KT 4677 9960
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
170
WWUS53 KBIS 142359
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
659 PM CDT FRI SEP 14 2018
NDC043-150008-
/O.CAN.KBIS.SV.W.0274.000000T0000Z-180915T0030Z/
Kidder ND-
659 PM CDT FRI SEP 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4673 9945 4690 9945 4698 9903 4671 9904
TIME...MOT...LOC 2358Z 257DEG 29KT 4680 9929
$$
NDC093-150030-
/O.CON.KBIS.SV.W.0274.000000T0000Z-180915T0030Z/
Stutsman ND-
659 PM CDT FRI SEP 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 658 PM CDT, a severe thunderstorm was located 6 miles south of
Medina, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Cleveland around 715 PM CDT.
Other locations impacted by this severe thunderstorm include Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4673 9945 4690 9945 4698 9903 4671 9904
TIME...MOT...LOC 2358Z 257DEG 29KT 4680 9929
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN739
WWUS53 KBIS 150011
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
711 PM CDT FRI SEP 14 2018
NDC093-150030-
/O.CON.KBIS.SV.W.0274.000000T0000Z-180915T0030Z/
Stutsman ND-
711 PM CDT FRI SEP 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 711 PM CDT, a severe thunderstorm was located 5 miles south of
Cleveland, or 10 miles southeast of Medina, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Stutsman County, including the following locations...
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4677 9926 4687 9937 4698 9903 4675 9904
TIME...MOT...LOC 0011Z 259DEG 32KT 4682 9911
HAIL...1.25IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:40 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 14, 2:40 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 240 PM CDT Fri Sep 14 2018 .SHORT TERM...(This evening through Saturday) Issued at 239 PM CDT Fri Sep 14 2018 Thunderstorm potential highlights the short term forecast. Currently, a stationary frontal boundary extended from a surface low over eastern South Dakota northward across Wahpeton/Fargo into northwestern Minnesota. Another secondary boundary in the form of a cold front extended from the Turtle Mountains to near Bismarck to near Hettinger. At upper levels, a longwave trough over the West Coast was keeping a southwesterly flow aloft across the northern Rockies and Northern Plains today. Upper level impulses within the flow aloft were keeping scattered showers across northwestern and north central ND today. And the coolest air remained behind the secondary cold front over far northwestern ND where temperatures remain in the 50s/60s this afternoon, while highs in the low to mid 70s were reported across the remainder of western and central ND. This afternoon and tonight, the upper level west coast trough digs south into California, forcing the upper level energy impulses over northern ND farther north into Canada as h500 heights rise over our region. Thus scattered rain showers in northern ND are expected to wane with time this evening. Meanwhile, the aforementioned surface stationary boundary becomes more of a strengthening warm front, extending southwest-to-northeast from a low over Wyoming, across South Dakota, into southeastern ND by Saturday morning. As this occurs, a strengthening low level jet is forecast to develop, bringing chances of showers and thunderstorms to south central and southeastern North Dakota this afternoon and evening. Bulk shear values are fairly high at 50+ knots, but CAPE is weak at up to around 100-400 J/kg. Thunderstorms possible but severe weather not anticipated. The CAMs develop scattered thunderstorms from Bismarck to Jamestown and south late this afternoon and evening, with the convection moving north and east out of central North Dakota later tonight...with little in the way of showers Saturday morning. Along with the developing low level jet, a mid-level thermal cap develops northeastward, building from the western high plains into southern and eastern North Dakota later tonight and Saturday. This should keep showers and thunderstorm chances confined to northeastern North Dakota - and moreso into northern Minnesota and southern Canada. Looking at a mostly cloudy day on Saturday, with low clouds in the morning giving way to mid level clouds in the afternoon. Thus high temperatures should only reach the mid 60s northwest to mid 70s along the South Dakota border. .LONG TERM...(Saturday night through Friday) Issued at 239 PM CDT Fri Sep 14 2018 A warm Sunday southwest, south central and across the James River Valley...followed by a cool down next week...and a chance for widespread rains mid-week across the area highlights the extended forecast. Saturday night the Wyoming surface low lifts northward into eastern Montana, and the associated surface warm front moves northward to the Canadian border by daybreak Sunday. As this occurs, the northward leading edge of the low level jet moves northward as well, with the continuing expansion of the mid level thermal ridge. This should lead to confining showers and thunderstorms to mainly the northern half of ND. Increasing CAPE with increasing surface to h850 dewpoints will be realized as well, but the best forcing should be north of the Canadian border Saturday night, and especially into Sunday. On Sunday, a small but vigorous upper level shortwave moves northeast across Montana into western ND and into Manitoba. In response, the Montana surface low develops/moves eastward across the Dakotas as a cold front. Gusty southerly winds ahead of the front will allow warmer, humid air to continue to advect into the eastern Dakotas. Behind the front, gusty west/northwest winds will develop, ushering in drier air Sunday afternoon. Sunday looks to be the last summer-like day across the state...at least for the next several days. Look for highs in the mid and upper 80s - perhaps 90F - in the far south central and James Valley, with highs in the 70s over the northwest and north central. Cooler weather next week as the upper level flow becomes more zonal, then the upper level flow develops into a western US and Rockies trough, with a large-scale surface low deepening over the central Plains. This scenario will allow plenty of showers and thunderstorms for the central Plains through the Mississippi Valley, and overrunning showers and possible thunderstorms for North Dakota Wednesday and Thursday. Look for high temperatures next week to be mainly in the 60s, with lows mainly in the mid 30s and 40s. Frost is possible over northwestern and north central ND beginning Monday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Sep 14 2018 Rain showers will continue across northwest North Dakota through the day. Scattered rain showers and thunderstorms are expected to develop late this afternoon and evening across south central North Dakota and the James River Valley affecting KBIS and KJMS. MVFR/IFR stratus will move northward into southern North Dakota tonight, affecting mainly KJMS-KBIS-KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...JV AVIATION...JV
Hazardous weather outlook, Sep 14, 6:43 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 643 AM CDT Fri Sep 14 2018 NDZ003>005-010>013-017>019-021-031>033-040-043-151145- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope-Bowman- 643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across northwest and north central North Dakota Saturday evening through Sunday morning. Severe weather is not expected at this time. There is a chance of thunderstorms across western North Dakota Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-022-023-025-034>037-041-042-044>047-151145- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan- 643 AM CDT Fri Sep 14 2018 /543 AM MDT Fri Sep 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Scattered rain showers and thunderstorms are possible this morning across southwest and south central North Dakota into the upper James River Valley. Severe weather is not expected. Scattered thunderstorms are possible late this afternoon and evening across south central North Dakota and the James River Valley. A few storms may have small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Monday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-151145- Divide-Burke-Williams- 643 AM CDT Fri Sep 14 2018 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Today and Tonight Scattered rain showers and thunderstorms are expected today. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across northwest and north central North Dakota Saturday evening through Sunday morning. Severe weather is not expected at this time. There is a chance of thunderstorms across western North Dakota Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-151145- La Moure-McIntosh-Dickey- 643 AM CDT Fri Sep 14 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon and evening across south central North Dakota and the James River Valley. A few storms may have small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Monday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Special weather statement, Sep 14, 3:40 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
340 PM CDT FRI SEP 14 2018
NDZ050-142130-
McIntosh ND-
340 PM CDT FRI SEP 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCINTOSH COUNTY
UNTIL 430 PM CDT...
At 340 PM CDT, a strong thunderstorm was located 8 miles northeast of
Zeeland, or 18 miles west of Ashley, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Wishek, Lehr, Danzig and Green Lake.
LAT...LON 4599 9988 4617 9988 4628 9983 4628 9927
4615 9908 4598 9985
TIME...MOT...LOC 2040Z 234DEG 28KT 4608 9975
HOLLANSpecial weather statement, Sep 14, 5:06 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Bismarck ND 506 PM CDT FRI SEP 14 2018 NDZ034-035-046-142245- Morton ND-Burleigh ND-Emmons ND- 506 PM CDT FRI SEP 14 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH... SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 545 PM CDT... At 505 PM CDT, a strong thunderstorm was located 9 miles north of Cannon Ball, or 21 miles southeast of Bismarck, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Mckenzie, Moffit, Hazelton Recreation Area, Fort Rice and Huff. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4643 10051 4654 10074 4686 10048 4665 10009 TIME...MOT...LOC 2205Z 220DEG 26KT 4653 10058 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:40 PM CDT | Special Weather Statement | BIS | McIntosh | 50 min |
| Sep 14, 5:06 PM CDT | Special Weather Statement | BIS | Burleigh | 39 min |
| Sep 14, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.